Maryland, 2005

Damaging Wind in Maryland, May 14, 2005

May 14, 2005 · NWS PHI · 1 event in 1 county or zone

The second severe thunderstorm of the evening knocked down a couple of trees and wires from Centreville south toward the Talbot County border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The second severe thunderstorm of the evening knocked down a couple of trees and wires from Centreville south toward the Talbot County border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 14, 2:00 PM EST, 5 hours 8 minutes earlier.

Area forecast discussion, May 14, 2:00 PM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT SAT MAY 14 2005

.OVERVIEW...
MDL OF CHOICE IS THE GFS BECAUSE OF ITS BETTER INIT AT H5 OVR THE
ERN U.S. AND THE NAMS UBIQUITOUS COPIOUS AMTS OF LLVL MSTR (68F
DEWPT AT PHL TAFTN???) WHICH UNFORTUNATELY BLEEDS INTO ITS
CONVECTIVE PARAMETERS. THE NAM IS NOT OFF TO A GOOD START THIS
CONVECTIVE SEASON IN OUR CWA. ITS LLVL MSTR BIAS SEEMS GREATER.

THAT SAID A MEATLOAF SCENARIO REST OF TDY/THIS EVE AS WE ARE ALL
REVVED UP (CLR SLOTS/INCR DEWPTS) WITH NOWHERE TO GO (NO TRIGGERING
MECHANISM OTHER THAN DAYTIME HEATING/OROGRAPHICS). SW FLOW NOT THE
BEST SCENARIO FOR DAMAGING WIND TSRAS AS WE USUALLY GET CHOKED BY
THE DEBRIS CLOUDS UPWIND AND THE PENCHANCE FOR TSRA TO BUILD FTHR TO
THE S. WITH THE NASTIEST STORMS CUR IN OH AND TN VLY/WRN VA/WRN
NC...THIS MAY COME TO FRUITION AGN. WE/LL HAVE TO DEPEND UPON TSRAS
TO MOVE INTO OUR CWA FROM MORE UNSTABE ENVIRONMENTS FROM OUR SW
WHICH MAKE FOR NOT ONLY DIFFICULT WRNG DECSIONS...BUT ALSO FCST
ONES AS TO HOW FAR E WILL THEY GET. TMRW WE MAY FIND OURSELF ON THE
OTHER SIDE OF THE FENCE AS TOO CLOSE PROX OF CDFNT/CLDS MAY GET IN
OUR WAY.

BEYOND THAT...MDLS AGREE ON THE DVLPMNT OF A REX TYPE BLOCK OVR ERN
CANADA DURG NEXT WEEK AS ENERGY FROM PRESENT WEEKEND SYS MOVS EWD.
WHL THERE IS PRETTY GOOD MDL AGREEMENT WITH RESPECT TO THE CFP
TIMING AND SENSIBLE WX FROM TNGT THRU SUN NGT...BIG DIFS OCR WITH
NEXT UPSTREAM SYS DIVING SWD OF THIS BLOCK. THE RANGE OF SOLNS DIF
FROM THE VERY WET AND TSRAY NRN 06Z GFS SOLN TO THE HIGHLY SUPRESSED
AND MOSTLY DRY ECWMF SOLN. GIVEN THE LARGE SWATH OF SOLNS...WE HAVE
OPTED TO GO WITH THE TIGHTER MORE COMP SOLN MORE TWD THE UKMET/00Z
GFS FOR THE EXTDD AND OF COURSE THESE LEADS TO A LWR CONFID FCST FOR
LATTER PERIODS OF THE EXTDD.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
HARD TO FIND THE LEAD SHRT WV ATTM MOVG INTO OUR CWA. SPC GREAT DIAG
WEB PAGE SHWG DECENT OMEGA WITH THIS FEAT. WHETHER THERE OR NOT AIR
MASS HAS NOT DESTABILIZED ENUF FOR IT TO TRIGGER PCPN AND WILL BE
GONE BY THE TIME AIR MASS GETS MORE UNSTABLE. DECENT INSTAB HAS
DVLPG IN VA WITH CAPES GT 2000J...MAY BE OUR BEST(WORST?)SHOT FOR
STGR CONVECTION THIS EVE OVR WRN PARTS OF OUR CWA AS TSRAS MOVE EWD.
ATTM DEWPTS HAVE NOT RECOVERED AND SFC BASED CAPES IN OUR CWA ARE LT
500J. THE SHRT WV INTO THE TN VLY YES LOOKS QUITE REAL AND THIS ONE
IN A WEAKENED STATE SHLD SLIDE ACRS OUR CWA TNGT. THIS IS A GOOD
THING BECAUSE LATEST GFS SHWG DECENT 0-1KM SHEAR (100-150 M2/S2)ERLY
THIS EVE. OTHER STAB PARAMETERS ARE WI RANGE FOR ROBUST
CONVECTION...BUT NOT NECESSARILY SVR. CUR PLANS ARE TO KEEP POP GRAD
WITH GREATEST POPS IN WRN ZNS AND LEAST CHCS TWD THE CST. ITS
ALWAYS DIFFICULT TO FCST HOW FAR E THE TSRAS WILL GET AND WOULDN/T
BE SHOCKED IF THE SERN PART OF OUR CWA GETS LA NADA TNGT. LATER THIS
EVE THE TSRAS ARRIVAL WILL HAVE THEIR BEST DAYS BEHIND THEM WITH A
REDUCED CHC FOR ANY SVR WX. AGAIN THE CTYS THAT HAVE THE BEST CHCS
WILL BE ALG OUR WRN CWA BOUNDARY ERLR THIS EVE. GUID MINS ARE WELL
CLUSTERED AND WILL BE FOLLOWED.

TMRW WE FIND OURSELVES ON THE OTHER SIDE OF THE LEDGER. FCST MDLS
HINTING IT MAY BE TOO LATE FOR ANY SVR CONVECTION...MAYBE EVEN ANY
PCPN AT ALL. TO THIS WE SAY...NOT YET. ADMITTEDLY FCST INSTAB
PRAMETERS TAKEN VERBATIM WOULD NOT LEND THEMSELVES TO SVR
CONVECTION. BUT WE BLV THE MDLS HAVE A TENDENCY TO PUSH CDFNTS TOO
QUICKLY IN SW FLOW (AND LOOK AT WHERE IT IS NOW) AND THUS THE
JUICIER INSTAB THAT THEY HAVE SUN AFTN OVR THE WRN ATLC MAY VERY
WELL BE OVR THE ERN PART OF OUR CWA. COUPLED WITH THAT WILL BE A
MUCH MORE FVRBL FLOW ALF AS ENTR RGN OF H2.5 JET APCHS. THE BIG
CAVEAT IN ALL OF THIS WILL BE HOW MUCH CLOUD DEBRIS IS LEFT FROM
TDY/S CONVECTION AND HOW QUICKLY DOES THIS BURN AWAY. THE FORMER
THOUGHT IS THE REASON WE WILL KEEP POPS.TSRAS GOING ON SUN.
THE LATTER IS THE REASON WE WILL NOT CARRY ANY ENHANCED WORDING
ATTM. WE THINK THE BEST CHCS TMRW WILL BE SE WITH THE LEAST CHCS IN
OUR NWRN ZNS. WITH SLOR CFP BLV ETA MOS IS SUPR TO GFS MOS AND TMRW
MAY BE THE FIRST TIME THIS CONVECTIVE YR THAT ETA MOS DEWPTS MAY BE
TOO LOW

EVEN WITH SW FLOW ALF PCPN CHCS SHLD END DURG THE EVE. IT APRS THE
NEXT SHRT WV ROUNDING THE TROF MAY BE TOO FAR E TO CONT PCPN CHCS
BEYOND SUN EVE THIS FAR N. NO SPREAD IN FCST MINS AND WILL FOLLOW.

DRY DAY ON MONDAY AS CDFNT CLRS THE COAST. MAYBE ENUF LLVL MSTR FOR
SOME FAIR WX CU...OTRWISE TROF IS NOT SHARP ENUF TO INDUCE ANY PCPN
THIS FAR S. FULL SUN MACROS SUGG NUDGING ETA/GFS MOS UP A DEG OR TWO.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
PRETTY GOOD MDL AGREEMENT ON DRY/PLEASANT WEATHER FOR MON NGT AND
TUE AS BEST PART OF THE NEXT WORK WEEK MAY BE MON AND TUE. MIGHT
HAVE TO WATCH FOR THE PSBLTY OF MORE FROST IN FAR NRN CTYS IF CREST
OF HI PRES COINCIDES WITH NIGHTTIME HRS. AFTER THAT MDLS DIVERGE
WITH RESPECT TO HOW TO HANDLE ENERGY DIVING ON BACK SIDE OF REX
BLOCK. CUR EXTDD IS GOING WITH WHERE THE MED RNG MDLS ARE MORE
TIGHTLY CLUSTERED THUS TWD THE 00Z OP UKMET/GFS. FIRST PCPN CHCS
WILL BE BROUGHT IN WED NGT AND BE CARRIED INTO FRI NGT. IF WE WERE
TO PEG THE WETTEST DAY AT THIS JUNCTURE WITH THE GREATEST MDL
CONSENSUS IT WOULD BE DURG CALENDAR DAY THU WITH THE BEST CHCS S. IF
THE NEXT LOW TRACKS TO OUR S AS THE CONSENSUS MDLS HAVE EXPECT TEMPS
TO CONT TO BE COOLER THAN NML THRUT THIS EXTDD PERIOD.

&&

.AVIATION...
EARLY MORNING CLOUDS DISIPPATED AND GAVE WAY TO MOSTLY SUNNY SKIES
TODAY. SC WILL BE PUSHING IN FROM THE WEST LATE THIS AFTERNOON AND
EVENING. SCATTERED SHOWERS AND TSTMS BEGINNING TO DEVELOP IN
NORTHERN VIRGINIA AND EASTERN WEST VIRGINIA ARE EXPECTED TO MOVE
INTO OUR AREA THIS EVENING. THIS ACTIVITY SHOULD DIE DOWN AROUND
OR SHORTLY AFTER MIDNIGHT. THEN AS THE FRONTAL ZONE MOVES EAST...
SHOWERS/TSTMS WILL ONCE AGAIN SPREAD BACK INTO THE FORECAST AREA
FROM THE WEST LATE TONIGHT INTO SUNDAY. EXPECT MAINLY VFR CONDITIONS
EXCEPT IN THE STRONGER SHOWERS/TSTMS WHEN MVFR CONDITIONS ARE
POSSIBLE.

&&

.MARINE...
S TO SW WINDS 10 TO AROUND 15 KT WITH GUSTS TO AROUND 20 KT WILL
CONTINUE THROUGH SUNDAY IN ADVANCE OF THE COLD FRONT FCST TO MOVE
INTO THE REGION SUNDAY. THE FRONT IS EXPECTED TO REACH THE COAST
SUNDAY MORNING BUT THEN SLOW ITS FORWARD SPEED AS IT TRIES TO
MOVE OFF TO THE EAST. WINDS ARE NOT EXPECTED TO SWING AROUND TO
W OR NW UNTIL SUNDAY NIGHT AND ARE NOT EXPECTED TO REACH SCA
CRITERIA...OTHER THAN GUSTS IN POSSIBLE THUNDERSTORMS TONIGHT AND
SUNDAY. SEAS ARE IN THE 2 TO 3 FT RANGE TODAY. THEY MAY RISE TO
AROUND 4 FT BUT ARE NOT EXPECTED TO REACH SCA CRITERIA UNTIL
POSSIBLY LATE IN THE WEEK.

&&

.HYDROLOGY...
1 HR FFG 2.1-3.3 INCHES COURTESY OF A VERY DRY MAY SO FAR (PHL .06)
FOR MOST. WE WILL BE HARD PRESSED TO HAVE ANY WDSPRD STREAM AND ESP
RIVER FLOODING THRU THIS WEEKEND. IF FNT LINGERS CLOSER TO US WE
MIGHT HAVE PBLMS EVENTUALLY WED-FRI. BUT LATELY WE HAVE BEEN SO
DRY...WE/LL CROSS THAT BRIDGE WHEN WE GET TO IT AND IT WILL TAKE A
WHL WITH THE TREES IN BLOOM TO GET THERE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

OVERVIEW/SHORT TERM/LONG TERM/HYDROLOGY...TFG
AVIATION/MARINE...RPW
Hazardous weather outlook, May 14, 2:22 AM EST, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 AM EDT SAT MAY 14 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-150900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
322 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA INTO
A SLIGHT RISK CATEGORY FOR SEVERE THUNDERSTORMS. THUNDERSTORMS SHOULD
FORM IN CENTRAL PENNSYLVANIA TODAY AND MOVE ACROSS THE REGION THIS
AFTERNOON AND EVENING. ANY THUNDERSTORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...

SEVERE WEATHER IS AGAIN POSSIBLE ON SUNDAY, ESPECIALLY SOUTH AND EAST
OF THE POCONOS. A COLD FRONT SHOULD MOVE TO THE POCONOS TONIGHT AND
THEN MOVE SOUTHEAST THROUGH THE REGION. THIS COLD FRONT SHOULD ALLOW
THUNDERSTORMS TO REDEVELOP DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY, ESPECIALLY NORTH AND WEST OF
PHILADELPHIA.

STAUBER

The radar

The Dover AFB radar (KDOX), 60 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queen Anne'S

When
May 14, 7:08 PM EST
Where
Queen Anne'S County, Centreville
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
39.050, -76.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449433.